Illinois, 2004

Flooding in Illinois, September 16, 2004

September 16, 2004 · NWS DVN · 2 events in 2 counties and zones

A major rain event on the 15th of September resulted in minor agricultural flooding on parts of the Cedar and La Moine Rivers.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$10,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A major rain event on the 15th of September resulted in minor agricultural flooding on parts of the Cedar and La Moine Rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 16, 2:45 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 16, 2:45 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 AM CDT THU SEP 16 2004

.SYNOPSIS...
MAIN WX STORY IS IMPRESSIVE YET VERY DANGEROUS HURRICANE IVAN COMING
ONSHORE NEAR GULF SHORES AL. CLOSE TO HOME...SFC COLD FRONT MOVING
ACROSS EASTERN CWA. DRIER AIR ADVECTING IN ON NORTHWEST WINDS
SCOURING OUT STRATUS AND FOG. UPPER PATTERN TRANSITIONING TO FAST...
ZONAL FLOW NEAR TERM...BUT VIGOROUS SHORTWAVE AND STRONG 140+ KT JET
IN GULF OF AK SET TO CARVE OUT SIGNIFICANT TROUGH IN THE WEST OVER
UPCOMING WEEKEND RESULTING IN AMPLIFICATION OF UPPER PATTERN WITH
RIDGING AND HEIGHTS ALOFT INCREASING IN MIDWEST.   ..05..

&&

.SHORT TERM...(TODAY AND TONIGHT) TRANQUIL WX EXPECTED NEXT 24 HRS AS
SFC HIGH SHIFTS ACROSS THE REGION BRINGING FANTASTIC CONDITIONS. MAIN
FOCUS IS WITH TEMPS. LLVL THICKNESS AND TEMP VERIFICATION NEAR SFC
HIGH ON WED SUPPORTS MAXES IN THE L/M 70S WHICH MESHES WELL WITH
GOING FORECAST...SO LITTLE CHANGE NEEDED. CHALLENGE TO MIN TEMP
FORECAST TONIGHT WILL BE EXTENT OF CLOUDS. STRONG MID LEVEL WARM
ADVECTION EXPECTED TO OCCUR ON BACKSIDE OF RIDGE FROM THE PLAINS INTO
UPPER MIDWEST...WHICH MAY GENERATE LIGHT PCPN. SOME OF THE MID/HIGH
CLOUDS WILL APPROACH THE CWA. CONFLUENT UPPER FLOW PROGGED EAST OF
THE MISSISSIPPI...THUS ANTICIPATE THINNING OF CLOUDS BUT POSSIBLY NOT
BEFORE REACHING NORTH/WEST. REGARDLESS...FEEL NOT ENOUGH IMPACT TO
KEEP FROM GOING NEAR LOW END OF GUIDANCE. POTENTIAL FOR A LITTLE FOG
TONIGHT...BUT LOTS OF SUNSHINE TODAY WILL HELP DRY OUT GROUND...WHICH
SHOULD BE ENOUGH TO PREVENT ANYTHING MORE THAN PATCHY LIGHT FOG.
ALSO...NOT SEEING MUCH RESTRICTION TO VSBY EARLY THIS MORNING BENEATH
RIDGE AXIS IN EASTERN NE AND WESTERN IA.    ..05..

&&

.LONGER TERM...(FRIDAY THROUGH NEXT WEDNESDAY) SYNOPTIC SCALE FLUX
WILL HAPPEN DURING THE FIRST PART OF THIS PERIOD AS WESTERLIES ACRS
THE NORTH CENTRAL CONUS AMPLIFY INTO A RATHER SHARP UPPER RIDGE OVER
THE WEEKEND. THIS IN RESPONSE TO IMPRESSIVE WAVE/JET ENERGY NOW SEEN
PUNCHING INTO THE PACIFIC NORTHWEST WHICH WILL RESULT IN THE CARVING
OUT OF DEEP L/W TROUGH ACRS THE WESTERN CONUS. THE ETA AND UKMET
SUGGEST ENOUGH LOW TO MID LEVEL RETURN FLOW AND RESULTANT LIFT/POS
OMEGAS IN THIS TRANSITION TO OCCUR FROM IA INTO MN AND WESTERN WI...
EVEN GENERATING SOME LIGHT PRECIP IN THESE AREAS FRI NIGHT. WILL
HOLD OFF CHANCE POPS FOR NOW AS UNSURE OF ADEQUATE MOISTURE RETURN TO
FUEL PRECIP SUBSTANTIAL ENOUGH TO REACH THE GROUND. WILL JUST
INCREASE MID LEVEL AC ACRS THE WEST AND NORTHWEST CWA FRI NIGHT FOR
NOW...AND AWAIT TO SEE HOW THE NEXT FEW RUNS HANDLE THIS PROCESS.
INCREASE IN NOCTURNAL MID DECK MAY KEEP TEMPS UP ACRS THE WEST AND
NORTH FROM COOLING INTO THE UPPER 40S. OTHERWISE MUCH OF THE CWA
SHOULD COOL DOWN INTO THE UPPER 40 TO LOWER 50S UNDER RIDGE AXIS.

MEDIUM RANGE MODEL ENSEMBLES CONTINUE WITH THE IDEA OF BOTH UPPER AND
LOWER LARGE SCALE RIDGING ACRS QUEBEC...THE GRT LKS AND INTO THE MID
MS RVR VALLEY HOLDING IVAN REMNANTS AT BAY IN THE SOUTHEAST OVER THE
WEEKEND AND EVEN INTO MONDAY. THUS FAIR AND WARM WX REGIME LOOKS TO
BE ON TAP FOR THE LOCAL AREA INTO EARLY NEXT WEEK...ALTHOUGH LIGHT
EAST-SOUTHEAST LLVL FETCH BACK FROM RIDGE CENTER WONT REALIZE THE
WARMING POTENTIAL OF TEMPS FURTHER ALOFT. STILL...80 DEGREES TO LOW
80S SHOULD BE REALIZED IN MUCH OF THE SOUTHWEST 2/3S OF THE CWA FOR
SATURDAY AND SUNDAY.  STILL SOME SIGNALS FOR THE POTENTIAL OF IVAN
REMNANTS TO EVENTUALLY RETROGRADE BACK NORTHWEST-GET DRAWN UP THE MS
RVR VALLEY AND IMPACT THE LOCAL AREA(ALTHOUGH IN SEVERELY DEGRADED
MODE) BY TUESDAY NIGHT OR WEDNESDAY...BUT STRENGTH OF RIDGING ACRS
THE OH RVR VALLEY AND WESTERN GRT LKS MAKING THIS LOOKING LESS AND
LESS LIKELY. STATE OF AMPLIFICATION NOW BEING ADVERTISED FOR NEXT
WEEK SUGGESTS FRONTAL COMPLEX ASSOCIATED WITH WESTERN L/W TROUGH WILL
BE SLOWER TO PROGRESS EAST...THUS SHOWER AND THUNDERSTORM CHANCE WITH
THIS SYSTEM SHIFTED TO MORE OF A WED TIME FRAME(MAY COINCIDE WITH
IVAN REMNANTS IF THEY CAN MAKE IT HERE). INCREASING RETURN FLOW MAY
BUMP HIGHS INTO AT LEAST THE MID 80S FOR MON AND TUE IF RIDGE
CONTINUES TO HOLD OFF CLOUD COVER/IVAN REMNANTS TO THE SOUTHEAST OF
THE OH RVR VALLEY.     ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

05/12
Hazardous weather outlook, Sep 16, 3:45 AM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 AM CDT THU SEP 16 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-171000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
445 AM CDT THU SEP 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LATEST INDICATIONS SUGGEST THE NEXT CHANCE OF SHOWERS AND
THUNDERSTORMS WILL BE NEXT TUESDAY NIGHT AND WEDNESDAY AS A FRONTAL
SYSTEM MOVES INTO THE AREA FROM THE PLAINS. AT THIS TIME IT IS TOO
EARLY TO TELL IF THIS WILL BE A SEVERE STORM SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Hancock

When
September 16, 4:30 AM CST to 7:26 PM CST
Where
Hancock forecast zone
Crop damage
$5,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Flood, McDonough

When
September 16, 4:30 AM CST to 7:26 PM CST
Where
McDonough forecast zone
Crop damage
$5,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424298, 5424299.